Chemotherapy induced peripheral neuropathy (CIPN) is a common treatment related adverse effect that may affect long-term quality of life. It has the potential to result in chemotherapy dose reduction and/or delays or discontinuation.r It is often dose related and cumulative with symptoms commonly developing after several weeks of treatment, but may occur after the first dose.
Peripheral neuropathy is typically a symmetrical sensory neuropathy affecting the fingers and toes, and sometimes as treatment progresses may affect much of the hands and feet. Peripheral neuropathy is a common complication of several classes of chemotherapy agents including:
- taxanes (docetaxel and paclitaxel)
- platinum-based compounds (carboplatin, cisplatin, and oxaliplatin)
- vinca alkaloids (vincristine, vinorelbine and vinblastine)
- immune modifiers (thalidomide and lenalidomide)
- proteosome inhibitors (bortezomib).
Chemotherapy agents cause an inflammation, injury or degeneration of the peripheral nerve fibre(s) resulting in sensory, motor or cranial nerve dysfunction. The onset of symptoms can be sudden or progressive, and can range from mild to severe.
Some chemotherapy agents cause a reversible neuropathy; resolution taking up to several months. Other agents may lead to permanent dysfunction, e.g. vincristine and thalidomide. When symptoms are severe or irreversible, CIPN can lead to a serious decrease in quality of life and adverse clinical consequences for patients.
The incidence of CIPN varies according to the chemotherapy agent, dose, duration of exposure and method of assessment.r It has been estimated that approximately 38% of patients treated with multiple agents experience CIPN.r
vinCRIStine > vinBLAStine > vinORELbine
- commonly occurs after several weeks of treatment –however may occur after first dose
- recovery may occur weeks to months after discontinuing therapy
- decreasing incidence and severity in this order
Vincristine (prolonged therapy and high doses may lead to foot drop and ataxia)
- can cause peripheral, autonomic and central neuropathy
- symptoms occur with decreasing frequency among vinca alkaloids.
Vinblastine (mild paraesthesia usually reversible)
Vinorelbine (usually mild reversible symptoms)
- may occur within a few days of treatment
- usually improves within several months of discontinuing treatment
- mild paraesthesia and perioral numbness are common
- burning pain in the feet
- frequency and severity are related to cumulative doses
- may be dose limiting
- usually improves more rapidly than paclitaxel (median 22 days)
- frequency is dose dependent
- influenced by prior administration of neurotoxic drugs
- more common after a cumulative dose of 600 mg/m2
- moderate to severe neuropathy in rare cases, leading to decreased dexterity and/or disturbances in gait
- more common after a cumulative dose of 300 mg/m2.r
- mild sensory symptoms common
- usually reversible with dose reduction or treatment delay
- can progress to loss of deep tendon reflexes and motor function leading to slower recovery
- cumulative and dose related
- increases with doses >800 mg/m2
- usually reversible months after treatment discontinued
- commonly sensory ataxia and dysaesthesia of limbs
- mouth and throat and larynx paraesthesia – exacerbated by exposure to cold
- caused by damage of the small sensory fibres
- dose related and cumulative
- usually improves after three to four months following discontinuation of treatmentr
- primarily sensory neuropathy
- patients with baseline symptoms are more prone to severe neuropathy
- regular assessment and dose adjustments required
- cumulative and duration of treatment related
- generally develops with prolonged use over a period of months, however may occur with short-term use
- occurs due to axonal degeneration without demyelination, affecting mainly the lower limbs
Risk factors include:
- pre-existing peripheral neuropathy
- prior treatment with other neurotoxic drugs
- long duration and high intensity of treatment with neurotoxic drugs
- combination of neurotoxic chemotherapeutic agents in regimen
- diabetes mellitus
- vitamin B and/or nutritional deficiencies
- advancing age
- family history of hereditary neuropathies.
NOTE: Not all neuropathies are reversible and it is important to refer to individual protocols for recommendations on dose reduction or delay of treatment.